Alert archive / Tennessee / Flash Flood Warnings in 2016

Flash Flood Warning 93, NWS Memphis, TN

June 13, 2016Shelby County, Tennessee

NWS Memphis, TN issued this flash flood warning at Jun 13, 2016, 4:29 PM CDT for Shelby County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2016, 4:29 PM CDT (21:29 UTC)
Expired
Jun 13, 2016, 7:30 PM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

County Shelby County, TN

The radar

The Memphis radar (KNQA), 16 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 9.5 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2016-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 225 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2016-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
225 J/kg
Mixed-layer CIN
-150 J/kg
Mixed-layer LCL
926 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

863 
WGUS54 KMEG 132129
FFWMEG
TNC157-140030-
/O.NEW.KMEG.FF.W.0093.160613T2129Z-160614T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
429 PM CDT MON JUN 13 2016

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN SHELBY COUNTY IN WEST TENNESSEE...

* UNTIL 730 PM CDT

* AT 427 PM CDT...DOPPLER RADAR ESTIMATES OVER 1.5 INCHES OF RAIN
  HAS OCCURRED IN THE PAST HOUR. SHOWERS AND THUNDERSTORMS WILL
  PRODUCE AN ADDITIONAL 1 TO 3 INCHES OF RAIN OVER THE NEXT HOUR.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  BARTLETT...GERMANTOWN...CORDOVA...MEMPHIS...LAKELAND...FRAYSER...
  ELLENDALE...RALEIGH...LENOW...WHITE STATION...SPRING LAKE...
  BRUNSWICK AND ELMORE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

STAY AWAY OR BE SWEPT AWAY. RIVER BANKS AND CULVERTS CAN BECOME
UNSTABLE AND UNSAFE.

&&

LAT...LON 3528 8976 3512 8970 3506 8995 3527 8998

$$
2 follow-up statements
541 
WGUS74 KMEG 132219
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
519 PM CDT MON JUN 13 2016

TNC157-140030-
/O.CON.KMEG.FF.W.0093.000000T0000Z-160614T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SHELBY TN-
519 PM CDT MON JUN 13 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR
SOUTHEASTERN SHELBY COUNTY...

AT 517 PM CDT...DOPPLER RADAR ESTIMATES UP TO 3 INCHES OF RAIN HAS
OCCURRED IN THE PAST 90 MINUTES. HEAVY RAINFALL HAS ENDED BUT RUNOFF
WILL CONTINUE ALONG WITH A FLASH FLOODING THREAT. 

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BARTLETT...GERMANTOWN...CORDOVA...MEMPHIS...LAKELAND...FRAYSER...
ELLENDALE...RALEIGH...LENOW...WHITE STATION...SPRING LAKE...BRUNSWICK
AND ELMORE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3528 8976 3512 8970 3506 8995 3527 8998

$$
070 
WGUS74 KMEG 132257
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
557 PM CDT MON JUN 13 2016

TNC157-132307-
/O.CAN.KMEG.FF.W.0093.000000T0000Z-160614T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SHELBY TN-
557 PM CDT MON JUN 13 2016

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN SHELBY COUNTY IS
CANCELLED...

FLOOD WATERS HAVE RECEDED...AND ARE NO LONGER EXPECTED TO POSE A
THREAT TO LIFE OR PROPERTY. PLEASE CONTINUE TO HEED ANY ROAD
CLOSURES.

LAT...LON 3528 8976 3512 8970 3506 8995 3527 8998

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 13, 3:21 PM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, Jun 13, 3:21 PM CDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
321 PM CDT MON JUN 13 2016

.DISCUSSION...

Summer is upon us here in the Midsouth. Current readings are
mainly in the low to middle 90s across the region. Memphis Airport
has been lucky enough to get a bit of light rain...cooling them
down a bit after reaching 94 degrees earlier today. Dew points are
in the low to middle 70s resulting in triple digit heat indices
across most of the region. A broken line of showers and
thunderstorms extends from East central Arkansas...across the
Memphis Metro area into North central Mississippi. These storms
are expected to strengthen and expand in coverage through the
remainder of the afternoon...then weaken and diminish in coverage
tonight. Overnight lows should be mostly in the low 70s.

Diurnally driven thunderstorms are expected again tomorrow
afternoon featuring locally heavy rainfall and frequent lightning.
There may be a few more clouds as a weak trough shifts across the
region. As a result...temperatures may be slightly cooler...but
still a few degrees above normal.

Wednesday and Thursday, a ridge will build over the Plains...then
shift slowly to the East exerting more influence on the Midsouth.
As a result...expect warming temperatures. Highs are expected to
be in the middle 90s...most likely warmest Thursday. Dew points
will remain elevated resulting in Heat indices between 103 and 107
degrees. A Heat Advisory may be required. The ridge breaks down a
little Friday...but becomes centered more across the region.
Guidance temperatures look a little too low Friday but Dewpoints
should cool a bit keeping us out of Heat Advisory territory. The
Ridge should help suppress afternoon convection...but isolated
storms cannot be ruled out and any that do form this time of year
are capable of locally heavy rain and frequent lightning.

It looks like it will cool a bit more over the weekend...expect
near normal temperatures in the upper 80s under clear to partly
cloudy skies. Seasonal conditions are expected into early next
week.

30

&&

.AVIATION...

For 18z TAF cycle

VFR conditions expect to continue for next 24 hours. Scatter
thunderstorms this afternoon, most sites will not be
affected, however, have VCTS. Even if site is affected by
thunderstorm should be short lived and don't expect flight rule to
change below VFR. Some patchy fog possible at Jackson and Tupelo
tonight. Winds switch to south by Tuesday morning. TLSJr

&&

&&

.MEG Watches/Warnings/Advisories...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jun 13, 3:09 PM CDT, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
309 PM CDT MON JUN 13 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-142215-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
309 PM CDT MON JUN 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON INTO
EARLY EVENING. STRONG WIND GUSTS AND LOCALIZED FLASH FLOODING
FROM HEAVY RAINFALL WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO SCATTERED STRONG THUNDERSTORMS ARE POSSIBLE AGAIN
TOMORROW AFTERNOON.

THE COMBINATION OF BUILDING HEAT AND HUMIDITY BY MID WEEK MAY
RESULT IN HEAT INDEX VALUES EXCEEDING 105 DEGREES. A HEAT ADVISORY
MAY BECOME NECESSARY FOR PORTIONS OF THE MID SOUTH WEDNESDAY AND
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO SELF ACTIVATE IN AREAS AFFECTED BY
STRONG THUNDERSTORMS TODAY. PLEASE PASS ALONG ANY REPORTS OF WIND
DAMAGE OR LOCALIZED FLOODING TO NWS MEMPHIS.

Nearby

Flash Flood Warnings in Tennessee, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.